Minnesota, 2016

Winter Storm in Minnesota, December 10 to 11, 2016

December 10 to 11, 2016 · NWS MPX · 14 events in 14 counties and zones

A storm system began to develop across the Plains and into the Upper Midwest Saturday morning, December 10th. Initially, a dry air mass to the north kept the onset of light snow confined to the Minnesota, Iowa border through noon.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system began to develop across the Plains and into the Upper Midwest Saturday morning, December 10th. Initially, a dry air mass to the north kept the onset of light snow confined to the Minnesota, Iowa border through noon. By the afternoon, the area of light snow slowly expanded northeast across southern Minnesota, and far west central Wisconsin.

Although the light snow continued through the late afternoon across southern Minnesota, snowfall amounts were light and averaging under 1-2 inches in a 6-12 hour period. By the late afternoon and early evening, a band of heavier snowfall developed across far southern Minnesota between Redwood Falls, and Faribault. This band of snow slowly moved northward and held relatively stationary through the evening, and overnight hours before tapering off Sunday morning. This band generated snowfall rates of 1/2 to 1 inch per hour and caused a small area of snowfall amounts between 6 to 10 inches from west central, to southeast Minnesota. The heaviest occurred near Redwood Falls and Granite Falls, with a secondary area of 8 to 10 inches near New Prague and Montgomery. The snow tapered off from west to east Sunday morning after 9 am, and by early afternoon most of the snow had ended with only flurries reported.

A few counties in southern Minnesota had between 6-8 inches of snow by midnight, Sunday, December 11th in a 12 hour period, as most of the snow began Saturday morning. Totals of 8 to 10 inches fell in a 24 hour period across the rest of southern Minnesota as a few inches occurred Saturday, with the bulk of the snowfall between 9 pm and 9 am.

The heaviest snowfall from this storm include:

Redwood Falls 12.1 inches.|Montgomery 11 inches.|Granite Falls 10 inches|Canby 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 10, 6:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 10, 6:05 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CST Sat Dec 10 2016

.SHORT TERM...(Today through Sunday)
Issued at 327 AM CST Sat Dec 10 2016

Main concern through Sunday is the long duration light to moderate
snowfall we are expecting to begin this afternoon and last through
Sunday. For changes with this forecast, the highest totals were
dropped some along I-90, from close to 10 down to around 8 inches
and the around 6 inch amounts were nudged a bit farther north as
well. The slight drop in totals in the south has increased
confidence in keeping this just an advisory, while the slightly
higher snow totals to the north led us to tack on a couple of rows
of counties to the advisory to have it now run up into the Twin
Cities and Chippewa Falls/Eau Claire.

The upcoming snow event still looks to come in two parts. The first
will be this afternoon and evening and will be primarily associated
with isentropic lift around the 300k surface. This band will
primarily be focused across the southwest and south central MN.
Mixing ratios on the 300k surface are only 2-3 g/kg, so we are not
looking at an overly moist environment and the Garcia snowfall
method would come out to 4-6" in 12 hours. Round two will come late
tonight through Sunday morning and this will be primarily driven by
height falls and DPVA associated with the short wave currently along
coastal Washington/British Columbia. This will help lift this
afternoons isentropic band up into the Twin Cities and western WI.
It's this slight northern shift in the second round of forcing that
pushed the snow totals up from the Twin Cities over to Eau Claire
and dropped the event total snow down some along I-90.

For timing, based PoPs on a blend of the short term models, which
are in pretty good agreement through this afternoon. Initial ridge
of high pressure that will be setup from NW MN toward Chicago this
morning will slow the spread of snow into central MN and western WI,
so did slow how quickly snow pushes into these areas this afternoon
by several hours. Also continued categorical PoPs through Sunday
morning across most of the area, with PoPs quickly decreasing Sunday
afternoon from west to east as we get into the back side of the
short wave.

One concern for current snowfall forecast is that our snow ratios
may be a bit high. Though temperature and thicknesses are cold
enough and would support the 15-20:1 ratios we currently have
(Kuchera/Cobb ratios very similar here), a look at forecast
soundings indicate we may be dealing with much finer needle/dendrite
type crystals as the DGZ won't be overly deep and will be located up
around 12k-15k feet, which may end up pushing ratios back down
closer to climatology (13:1). This is another reason for not going
with a warning in south central MN in addition to the previous
forecasts reasoning of no warning due to long duration and limited
blowing/drifting.

Rounding things out with temperatures, with the ridge axis moving
into the area and patches of clear skies, we are easily seeing our
coolest morning of the season to date. MSP has fallen into the
single digits for the first time this winter, with some lows near
-10F out in west central MN. However, with snow and cloud cover
moving in tonight, we will likely see temperatures continue to rise
right through tonight into Sunday afternoon. Incidentally, Sunday
looks to be our warmest day of the week with highs making their
closest ascent toward normal until likely the work week leading up
to Christmas.

.LONG TERM...(Sunday Night through Friday)
Issued at 327 AM CST Sat Dec 10 2016

In the longer term, #COLD pretty much says it all. The medium
range guidance is in fairly good agreement through the forecast
period, although solutions do start to diverge a bit by the end of
the week. Any lingering snowfall will be exiting our area Sunday
evening, with a weak ridge of high pressure initially building in
through the first part of Monday. The Arctic front will surge
through the area Monday afternoon and evening, with temperatures
turning sharply colder. We'll likely see a bit of snow with the
frontal passage, along with a brief period of gusty northwest
winds given a good pressure rise/fall couplet. Cold advection will
then persist over the area into Tuesday, with a secondary push of
Arctic air Tuesday evening. The Arctic high will slowly slide
southeastward through Thursday, and we will see below zero lows
and single digit highs at best for a few days. By Friday, things
become somewhat more interesting weather-wise, although there is a
fair bit of disagreement between the GFS and ECMWF at that point.
Both take a surface low from the southern plains northeastward
toward the lower Great Lakes from late Thursday through Saturday,
but the GFS is markedly slower and would bring more in the way of
snowfall to the southern portion of the area. However, the ECMWF
manages to push an inverted trough north into the area on Friday,
which would give some snow to a larger portion of the area. In any
event, it's too soon to have much faith in the details of either
solution, and will simply include chance PoPs from Friday into
Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM CST Sat Dec 10 2016

Snow band across SD/Neb will push east into MN this afternoon.
Followed a HRRR timing for brining the snow into terminals, though
dry high pressure overhead could lead to a delay in snow onset.
Not expecting much more than 1/2 inch per hour rates at best with
this snow and based on obs current in the snow band in SD/Neb,
expect a base visibility of 2-3sm, with most intense periods of
snow seeing visibilities of 3/4sm-1sm. Cigs upstream in the -SN
are mainly MVFR so kept CIGS MVFR as well, bringing them down to
around 014 when heaviest snow is anticipated. Overall, confidence
with this forecast is pretty high, with main bit of uncertainty
dealing with onset.

KMSP...Snow will move into the terminal between 20z and 23z. Once
it gets here, we will see visibilities quickly down to the 2-3sm
range. Based on the NAM/RAP/HRRR, highest rates will move in after
6z. Will likely see the visibility bounce between 3/4sm and 1
1/2sm through Sunday morning. Snow expected to fall pretty much
continuously for 24-30 hours, with storm total snowfall currently
expected up in the 5-6" area.

/OUTLOOK FOR KMSP/
Sun...IFR/MVFR with -SN. Winds E bcmg NW overnight 5-10 kts.
Mon...MVFR/VFR. Chc -sn late. SW wind 5-10 kts. Bcmg NW 10G20
      overnight.
Tue...VFR. W wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 9 PM CST
     Sunday for WIZ023>026.

     Winter Weather Advisory from 9 PM this evening to 9 PM CST
     Sunday for WIZ027-028.

MN...Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Sunday for MNZ060-062-068>070-077-078-085.

     Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Sunday for MNZ063.

     Winter Weather Advisory from noon today to noon CST Sunday for
     MNZ065-067-075-083-092.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Sunday for MNZ066.

     Winter Weather Advisory from 9 AM this morning to noon CST
     Sunday for MNZ064-073-074-082-091.

     Winter Weather Advisory from noon today to 6 PM CST Sunday for
     MNZ076-084-093.

&&

SHORT TERM...MPG
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Dec 10, 3:34 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 AM CST SAT DEC 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
334 AM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE ACROSS SOUTHERN MINNESOTA THROUGH THE AFTERNOON...
MOVING INTO CENTRAL MINNESOTA AND WESTERN WISCONSIN TONIGHT. BY
SUNDAY MORNING SNOWFALL ACCUMULATIONS WILL RANGE FROM 1-2 INCHES
IN NORTHWEST WISCONSIN...WITH 4-6 INCHES IN SOUTH CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH MOST OF THE DAY SUNDAY ACROSS THE AREA
WITH STORM TOTAL ACCUMULATIONS EXPECTED TO RANGE FROM 2-4 INCHES
ACROSS CENTRAL MINNESOTA AND NORTHWEST WISCONSIN WITH 6-8 INCHES
ACROSS SOUTH CENTRAL MINNESOTA.

WIND CHILL VALUES AS LOW AS MINUS 25 DEGREES ARE POSSIBLE ACROSS
PARTS OF THE AREA DURING THE MORNINGS FROM TUESDAY THROUGH FRIDAY.

SOME LIGHT SNOW WILL BE POSSIBLE WITH THE PASSAGE OF A FRONT
MONDAY NIGHT WITH A CHANCE FOR ANOTHER ROUND OF ACCUMULATING SNOW
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
December 10, 8:00 AM CST to December 11, 7:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches in northern Brown County near New Ulm.

Winter Storm, Lac Qui Parle

When
December 10, 8:00 AM CST to December 11, 3:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across the county.

Winter Storm, Redwood

When
December 10, 8:00 AM CST to December 11, 6:00 AM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across the northern part of the county. A local observer reported 12.1 inches near Redwood Falls.

Winter Storm, Yellow Medicine

When
December 10, 8:00 AM CST to December 11, 5:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across the county.

Winter Storm, Blue Earth

When
December 10, 9:00 AM CST to December 11, 8:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches in northern Blue Earth County near Mankato.

Winter Storm, Nicollet

When
December 10, 10:00 AM CST to December 11, 8:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches across Nicollet county, with localized amounts near 9 inches around St. Peter.

Winter Storm, Renville

When
December 10, 10:00 AM CST to December 11, 7:00 AM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches in southern Renville county, with the highest totals around 10 inches along the Minnesota River.

Winter Storm, Goodhue

When
December 10, 12:00 PM CST to December 11, 12:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches across the county.

Winter Storm, Le Sueur

When
December 10, 12:00 PM CST to December 11, 10:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across Le Sueur county. The heaviest snow fell in a small band between New Prague and Montgomery where 8 to 11 inches occurred.

Winter Storm, Sibley

When
December 10, 12:00 PM CST to December 11, 9:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several observers reported between 6 to 8 inches of snow across the county, with the heaviest along the Minnesota River.

Winter Storm, Rice

When
December 10, 12:00 PM CST to December 11, 11:00 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across Rice county.

Winter Storm, Carver

When
December 10, 1:00 PM CST to December 11, 11:00 AM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches across far southern Carver county, with the heaviest amounts near the Minnesota River.

Winter Storm, Dakota

When
December 10, 1:00 PM CST to December 11, 11:00 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 8 inches across Dakota County, with the heaviest amounts in the far southwest.

Winter Storm, Scott

When
December 10, 1:00 PM CST to December 11, 11:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several snowfall observations recorded between 6 and 10 inches across Scott County, with the heaviest amounts along the border of Le Sueur County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662542, 662546, 662549, 662554, 662541, 662548, 662550, 662545, 662547, 662552, 662553, 662543, 662544, 662551.